Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 232, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 4, 2004, 2:44 PM EDT for Marion County, Monongalia County, West Virginia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2004, 2:44 PM EDT (18:44 UTC)
- Expired
- Aug 4, 2004, 3:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
Counties Marion County, WV, Monongalia County, WV
The radar
The Pittsburgh radar (KPBZ), 107 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 11:55 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPBZ 041844
SVRPBZ
WVC049-061-041945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT WED AUG 4 2004
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN WEST VIRGINIA
MONONGALIA COUNTY IN WEST VIRGINIA
* UNTIL 345 PM EDT
* AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
METZ...AND MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
WANA...
FARMINGTON...
MONONGAH...
DAYBROOK...
BENTONS FERRY...
BLACKSVILLE...
GRANT TOWN...
<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3949 8040 3950 8041 3967 8041 3971 8034
3971 7977 3969 7977 3966 7980 3962 7980
3949 7991 3946 7991 3941 8017
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:50 AM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 4, 11:50 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1150 AM EDT WED AUG 4 2004
.SHORT TERM (TODAY THROUGH SATURDAY)...
UPDATED ZONES FOR FLOOD WATCH THROUGH 10 AM THU. WATCH STARTS
IMMEDIATELY. EXPECT TO BE IN SPC WATCH SOON. INGREDIENTS LOOK GOOD FOR
SVR WX.
&&
.LONG TERM (SATURDAY NIGHT THROUGH TUESDAY)...
MENTIONED CHC POPS MON NGT AND TUE AS NEXT SYSTEM PULLS THRU GRTLKS.
OTHERWISE DRY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR MDZ001 TIL 10 AM THURSDAY.
OH...FLASH FLOOD WATCH FOR OHZ039>041-048>050-057>059-068-069
TIL 10 AM THURSDAY.
PA...FLASH FLOOD WATCH FOR PAZ007>009-013>016-022-023-029>032
TIL 10 AM THURSDAY.
WV...FLASH FLOOD WATCH FOR WVZ001>004-012-021>023-041
TIL 10 AM THURSDAY.
&&Hazardous weather outlook, Aug 4, 5:56 AM EDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 556 AM EDT WED AUG 4 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-050955- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 556 AM EDT WED AUG 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A LOW PRESSURE SYSTEM WILL MOVE EASTWARD INTO THE OHIO VALLEY TODAY AND ACROSS WESTERN PENNSYLVANIA TONIGHT. SHOWERS AND THUNDERSTORMS WILL SPREAD INTO THE REGION LATER TODAY AND CONTINUE TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE...ESPECIALLY THIS AFTERNOON AND TONIGHT. DAMAGING WINDS AND HAIL ARE POSSIBLE. SOME STORMS WILL ALSO CONTAIN TORRENTIAL RAINS. A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FROM 6 PM THIS EVENING THROUGH 10 AM THURSDAY FOR PORTIONS OF WESTERN PENNSYLVANIA NORTH OF PITTSBURGH. .DAYS TWO THROUGH SEVEN... THERE WILL STILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON THURSDAY...MAINLY IN THE MORNING. HEAVY DOWNPOURS WILL BE POSSIBLE. A FLOOD WATCH FOR FLASH FLOODING WILL CONTINUE THROUGH 10 AM THURSDAY FOR PORTIONS OF WESTERN PENNSYLVANIA NORTH OF PITTSBURGH. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
In the hours before
Local storm report, Aug 4, 2:23 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
223 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG CONNOQUENESSING 40.82N 80.01W
08/04/2004 BUTLER PA SKYWARN SPOTTER
TRRES DOWN IN TOWN
&&Local storm report, Aug 4, 2:27 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0222 PM TSTM WND DMG CLARION 41.21N 79.38W
08/04/2004 CLARION PA SKYWARN SPOTTER
LARGE TREE BRANCHES DOWN IN TOWN OF CLARION.
&&Local storm report, Aug 4, 2:30 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND DMG BEAVER FALLS 40.76N 80.32W
08/04/2004 BEAVER PA SKYWARN SPOTTER
LARGE BRANCHES DOWN IN BEAVER FALLS.
&&Local storm report, Aug 4, 2:34 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
234 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0232 PM FLASH FLOOD 10 SSW ALEPPO 39.69N 80.52W
08/04/2004 WETZEL WV COUNTY EOC
TREE DOWN ON POWER LINES CAUSING POWER OUTAGES IN NEW
FREEPORT.
&&Local storm report, Aug 4, 2:40 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
240 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG WHEELING 40.08N 80.70W
08/04/2004 OHIO WV SKYWARN SPOTTER
TREES DOWN IN WHEELING WITH ONE TREE FALLEN ON
AUTOMOBILE.
&&Local storm report, Aug 4, 2:44 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG WOODSFIELD 39.76N 81.12W
08/04/2004 MONROE OH SKYWARN SPOTTER
WIDESPREAD TREES DOWN THROUGHOUT COUNTY WITH TREES DOWN
ON STATE ROUTES 78, 800 SOUTH, COUNTY ROAD 77.
&&The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 1:51 PM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 24 min |
| Aug 4, 1:57 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke | 33 min |
| Aug 4, 1:59 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Ohio | 46 min |
| Aug 4, 2:05 PM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 55 min |
| Aug 4, 3:12 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 63 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.